Progesterone and Insomnia

by Angela
(Eugene, OR USA)


I haven't written in a while but the last time your response back was quite helpful. I started taking compound progesterone about 11 months ago now for extreme Insomnia. I had to experiment with the dossage but for the last seven months or so the right amount for me had been around 100 to 150 mg at night depending upon where it fell in my cycle. I am also takig 10 mg of DHEA. It seemed to take a few months to even out but once it did I started sleeping well for the first time in close to a year...what a relief! Now all of a sudden it isn't working as well and I am back to waking up during the night several times and not being able to get back to sleep. Is that normal? Does it constantly fluctuate during Perimenopause that quickly? I thought after I started taking the Progesterone that my hormones would stay evened out and that there wouldn't be such a flux or that it would be gradual? Does that mean I have to start all over again with all the blood tests, etc to figure out my levels? I have also been experiencing severe itching legs but just on the lower leg, no where else. Going in the tanning beds causes hives and I have been sadly tanning for years. I have quit tanning now for months and my legs still itch just as bad. Is this caused by hormone imbalance too? Have you ever heard of itching in just the lower legs? My kidneys have been tested and I have been tested for food allergies. Nothing came up. Any insight you could give me would be greatly appreciated!

Thank you!

Comments for Progesterone and Insomnia

Click here to add your own comments

Feb 10, 2013
Progesterone and Insomnia
by: Wray

Hi Angela I'm pleased the info helped you. Please clear up something for me, you say you are 'taking' progesterone, and at night only. For one thing it should be used a minimum of twice a day as levels begin dropping after about 13 hours. And oral progesterone is the least effective Delivery system. It's also better to stick to one amount, and not yo-yo between 100-150mg. Although oral progesterone does appear to help insomnia better than a cream, it's not a route I would recommend as it puts a strain on the liver which has to metabolise it. Using a cream avoids this. DHEA converts to testosterone, so it could be your level is possibly too high, testosterone suppresses progesterone. Because of this conversion it's not a supplement I would recommend to women, see here, here, here and here. Hormones do fluctuate during Peri-menopause, as with increasing frequency anovulatory cycles occur. The nearer Menopause we get the more frequent they are. During an anovulatory month no ovarian progesterone will be made, so the amount you're supplementing with could possibly be insufficient now. Blood tests are not important, they only show the level of a hormone, not the symptoms being experienced. I don't think it's the tanning beds causing the urticaria, as you say you've been using them for years, and presumably have been fine in the past. It's very difficult to find what causes urticaria, I have it too. The only thing I've learnt from extensive research is that no one knows why it occurs! Or the mechanism behind it, as using anti-histamines don't help, as they do for other allergies. The one thing most studies don't mention is stress, but I've found this to be the single most important factor. When I'm stressed my skin itches, in particular my legs. It's a good barometer for me, I will then apply much more progesterone to calm the stress down. At least 330mg/day. And take more vitamin D as this also helps allergies and stress. We do have more info about progesterone on our page How to use progesterone cream. Take care Wray

Feb 13, 2013
chy legs
by: Anonymous

Hi I read your post about the itchy legs. My friend had this problem and then it spread over her whole body. she was perscribed everything. I told her to take magnesium. the itching stopped by the end of the third day and has not returned. It has been a month. Hope this helps.

Feb 16, 2013
Itchy legs
by: Wray

Hi there Thanks so much for this info, I'll make sure to give it to others with itchy legs to try. I find it interesting too, as vitamin D is vital for the skin, a low level making one more predisposed to allergies, see here, here, here, here and here. But magnesium is the most important co-factor, so with a lack of this, the vitamin D will not work as well. Magnesium is low in most of us, as it's low in our soils, and therefore our food. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.

Search over 7,500 pages on this site...